Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS New Orleans, LA

July 13, 2002Orleans Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 13, 2002, 1:38 PM CDT for Orleans Parish, Louisiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2002, 1:38 PM CDT (18:38 UTC)
Expired
Jul 13, 2002, 2:15 PM CDT
In force
37 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Orleans Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:38 PM CDTThunderstorm Wind 56 MNew Orleans Lakefron, LA
Jul 13, 1:50 PM CDTThunderstorm WindNew Orleans, LAA large tree was knocked down in New Orleans East along Interstate 10.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.6 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS54 KLIX 131838
SVRNEW
LAC071-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CDT SAT JUL 13 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS

* UNTIL 215 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF NEW ORLEANS...MOVING
  EAST AT 25 MPH.

THIS IS A DANGEROUS STORM.

DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 AM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 2:25 AM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
225 AM CDT SAT JUL 13 2002

UPPER LOW OVER THE MIDDLE MISSISSIPPI VALLEY CONTINUES TO MIGRATE
SOUTHWEST. THE LOW IS EXPECTED TO MOVE INTO OKLAHOMA THAN BEGIN TO
MOVE NORTHWARD. THE UPPER RIDGE OVER THE SOUTHERN PORTION OF THE
GULF OF MEXICO WILL MOVE NORTH AND FORM A HIGH PRESSURE SYSTEM OVER
NORTHERN FLORIDA MONDAY THE HIGH WILL THEN DRIFT WEST INTO SOUTHERN
MISSISSIPPI BY WEDNESDAY. AT THE SURFACE A COLD FRONT ACROSS CENTRAL
MISSISSIPPI AND NORTHERN LOUISIANA WILL REMAIN WELL NORTH OF THE
AREA BEGIN TO DISSIPATE AND REMAIN. THE ATMOSPHERE REMAINS VERY
MOIST AND UNSTABLE. MODELS INDICATE DRYING OF THE ATMOSPHERE ABOVE
700 MILLIBARS TONIGHT. BELOW THE 700 LEVEL THE ATMOSPHERE IS
EXPECTED TO REMAIN MOIST WITH SUFFICIENT MOISTURE TO SUPPORT
SCATTERED CONVECTION. WITH WEAK DYNAMICS EXPECT MOST CONVECTION TO
FIRE WITH MAX SOLAR HEATING DURING THE AFTERNOON HOURS. THE INCREASE
IN CLOUDINESS SHOULD SEE MAX TEMPERATURES RISING INTO THE UPPER 80S
TODAY. EXPECT TO SEE MAX TEMPERATURES BACK INTO THE LOWER 90S ON
SUNDAY.

MCB 89/72/90/73 7442
BTR 89/73/90/74 7442
MSY 90/75/90/76 7442
GPT 89/75/90/75 7442

.NEW...NONE
LA...NONE.
MS...NONE.

23

In the hours before

Special weather statement, Jul 13, 10:45 AM CDT, 2 hours 53 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-140600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT SAT JUL 13 2002

.SYNOPSIS...A SURFACE TROF LAYERED ACROSS THE NORTHERN GULF COAST
WILL PERSIST INTO THE EVENING HOURS BEFORE DRIFTING NORTHWARD
OVERNIGHT. OTHERWISE...THE ENTIRE FORECAST AREA REMAINS UNDER THE
INFLUENCE OF A MOIST AND UNSTABLE AIRMASS.

.THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
SURFACE TROF LATER TODAY AND DRIFT NORTHWARD DURING THE AFTERNOON
AND EVENING HOURS. LOCALLY HEAVY RAIN AROUND 1 TO 2 INCHES...WIND
GUSTS TO 35 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THE
STRONGER STORMS. SEVERE THUNDERSTORMS THOUGH ARE NOT ANTICIPATED.

.ACTIONS...NONE AT THIS TIME.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:07 AM CDTSpecial Marine WarningLIX113 min
Jul 13, 2:07 AM CDTSpecial Marine WarningLIX113 min
Jul 13, 1:30 PM CDTSpecial Marine WarningLIX60 min
Jul 13, 1:45 PM CDTSpecial Marine WarningLIX90 min
Jul 13, 2:28 PM CDTSpecial Marine WarningLIX62 min
Jul 13, 3:05 PM CDTSpecial Marine WarningLIX75 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.